Missouri, 2004

Tornadoes and Hail in Missouri, August 26, 2004

August 26, 2004 · NWS EAX · 10 events in 4 counties and zones

5 hail, 3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:35 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 2:35 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT THU AUG 26 2004

.DISCUSSION...

RECENT RAINS AND A THICK LAYER OF MOISTURE IN THE LOWER LEVELS HAVE
PUSHED DEWPOINTS TO OPPRESSIVE LEVELS THIS AFTERNOON OVER EASTERN
KANSAS AND NORTHERN MISSOURI. DESPITE A BREEZY SOUTH WIND, LOW LEVEL
RELATIVE HUMIDITIES HAVE BEEN UNABLE TO MIX OUT THIS AFTERNOON
BECAUSE 850MB DEWPOINTS AS HIGH AS 18C (PER 12Z SPRINGFIELD
SOUNDING) HAVE BEEN DRAWN NORTH TODAY. FORTUNATELY THE
AFOREMENTIONED WINDS HAVE PROVIDED SOME RELIEF THIS AFTERNOON,
OTHERWISE HEAT INDICES ALONG THE KANSAS MISSOURI BORDER THIS
AFTERNOON HAVE ECLIPSED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT
THROUGH 7 PM FOR KANSAS CITY AND POINTS SOUTH.

THE HEAT AND HUMIDITY OVER THE REGION HAVE CONTRIBUTED TO EXTREME
INSTABILITY THIS AFTERNOON. THE MOST UNSTABLE AIR IS OVER IOWA AND
NORTHERN MISSOURI. LIFTED INDICES ARE CURRENTLY -10C TO -12C. THERE
IS SOME CONCERN THAT A STRATUS DECK THAT WAS IN PLACE OVER SOUTHERN
IOWA THIS MORNING MAY HAVE LEFT A BOUNDARY TO FOCUS THUNDERSTORMS
LATE THIS AFTERNOON, BUT SATELLITE SHOWS NO INDICATION OF CUMULUS
DEVELOPMENT THUS FAR, AND SURFACE PLOTS DONT SHOW MUCH IN THE WAY
OF A WIND SHIFT IN SOUTHERN IOWA. SO, IT LOOKS LIKE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE THE COLD FRONT
PLUNGING THROUGH EASTERN NEBRASKA AND NORTHERN IOWA. IF STORMS FORM
IN THE OMAHA AREA PRIOR TO 00Z THERE WILL BE A GOOD CHANCE THAT A
STRONG MCS COULD DIVE SOUTH INTO NORTHERN MISSOURI TOWARD THE LOW
LEVEL JET. IF THUNDERSTORM INITIATION IS DELAYED UNTIL 03Z OR LATER,
STORMS WILL LIKELY TRACK MORE EASTERLY SINCE THE LOW LEVEL JET IS
PROGGED TO VEER TO THE SOUTHWEST EARLY THIS EVENING. FOR THE TIME
BEING, I HAVE A 30 TO 40 PERCENT CHANCE OF STORMS FROM AROUND
ROCKPORT TO TRENTON TO MACON. THE EVENING SHIFT WILL NEED TO MONITOR
THE EVOLUTION OF THIS POTENTIALLY SEVERE THUNDERSTORM COMPLEX.

THE GFS AND ETA ARE IN AGREEMENT PUSHING THE COLD FRONT TOMORROW AND
TOMORROW NIGHT THROUGH MISSOURI QUICKER, AND I HAVE ADJUSTED THE
TIMING OF PRECIPITATION ACCORDINGLY. PRECIPITATION CHANCES TOMORROW
WILL BE RELATIVELY LOW IN THE NORTHWEST CORNER OF MISSOURI SINCE THE
AIRMASS ALONG THE FRONT WILL REQUIRE SOME HEATING TO BECOME ACTIVE,
AND THE FRONT IS EXPECTED TO BE IN THE SAINT JOSEPH VICINITY BY MID
DAY. MID LEVEL CLOUDS MAY IMPEDE HEATING SOMEWHAT TOMORROW AND CAPE
VALUES ARE NOT EXPECTED TO BE AS MONSTROUS AS THEY HAVE BEEN THE
LAST TWO DAYS. 0-6KM BULK SHEAR PROGS FROM THE ETA TOMORROW ARE
MARGINAL FOR STRONG ORGANIZED MULTICELL THUNDERSTORMS (20-30KTS), SO
STORMS WILL LIKELY BE PULSE-TYPE IN NATURE WITH BRIEF DAMAGING WIND
GUSTS AND HAIL THE MAIN THREATS. STORMS WILL BE EFFICIENT
PRECIPITATION PRODUCERS SINCE PRECIPITABLE WATER VALUES ARE EXPECTED
TO BE NEAR 2 INCHES. THE SLOW MOVEMENT OF THE FRONT AND UPPER FLOW
PARALLEL TO THE SURFACE FRONT MAY CONTRIBUTE TO TRAINING OF CELLS,
SO I WILL CONTINUE THE ESF (HYDROLOGIC OUTLOOK) SINCE FLASH FLOOD
GUIDANCE IS RELATIVELY LOW AND MANY RIVERS ARE RUNNING HIGH.

KOCH

.DISCUSSION...

SURFACE HIGH PRESSURE SHOULD BUILD IN ACROSS THE REGION ON
SUNDAY...AS THE COLD FRONT FINALLY PUSHES SOUTH AND EAST. PRESSURE
RIDGE AND THERMAL TROUGH IS PROGGED TO REMAIN ACROSS THE REGION
THROUGH MUCH OF THE WEEK. THIS SHOULD KEEP THE FORECAST AREA DRY.
BOTH GFS/ECMWF HINT AT A WEAK SHORTWAVE TROUGH MOVING OUT ACROSS THE
SOUTHERN/CENTRAL PLAINS WEDNESDAY INTO THURSDAY. HOWEVER WILL ALSO
KEEP THIS TIME PERIOD DRY FOR NOW...WITH MOISTURE AND TIMING STILL
IN QUESTION. TEMPERATURES SHOULD START THE WEEK OUT BELOW NORMAL ON
SUNDAY. NEAR NORMAL TEMPS ARE FORECAST DURING THE WORK WEEK...AS THE
1000-500MB THICKNESS FIELD INCREASES.

NRR

&&

&&

.PREV DISCUSSION...

330 AM...
LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS
IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR
IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY
REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED
OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE
SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY
MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO MID 70S.

AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE
ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY
THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL
1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE
DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH
WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY
ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG
SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD
5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS
THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH
ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED
WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME
POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS
EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS.
STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH
STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A
POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS
THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE
UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE
INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING
HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS
ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC
METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT
INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON.

SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA
DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT
SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH
AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT
ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH
FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY
RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT
NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW
FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE
HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY
RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES
SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO
REGION.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FOR THROUGH 7 PM ZONES 57-60-103>105.
MO...HEAT ADVISORY FOR THROUGH 7 PM ZONES 28-29-37-43-53..
Hazardous weather outlook, Aug 26, 11:50 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU AUG 26 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED TODAY OR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR KANSAS CITY,
LEAVENWORTH, PAOLA, HARRISONVILLE, AND BUTLER. HEAT INDICES WILL
REACH 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON.

HEAT AND HUMIDITY WILL CAUSE THE ATMOSPHERE TO BECOME EXTREMELY
UNSTABLE OVER IOWA AND NORTHERN MISSOURI THIS AFTERNOON AND THIS
EVENING. STORMS ARE EXPECTED TO ERUPT IN IOWA LATE THIS AFTERNOON,
AND SOME STORMS MAY TRACK INTO EXTREME NORTHERN MISSOURI THIS
EVENING. IF THUNDERSTORMS FORM IN MISSOURI THIS EVENING, THEY WILL BE
RESTRICTED TO AREAS NORTH OF A LINE FROM MOUND CITY TO ALBANY TO
TRENTON TO MACON. VERY LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TOMORROW AND TOMORROW NIGHT AS A SLOW
MOVING COLD FRONT PUSHES THROUGH KANSAS AND MISSOURI. SOME STORMS
TOMORROW AFTERNOON WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAIN IS ALSO A CONCERN TOMORROW NIGHT.
RECENT RAINS HAVE RAISED SOIL MOISTURE LEVELS OVER MUCH OF THE
REGION, SO HEAVY RAIN MAY CAUSE RUNOFF LEADING TO RAPID RISES ON AREA
CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR NORTHERN
MISSOURI ALONG THE IOWA BORDER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Special weather statement, Aug 26, 3:07 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU AUG 26 2004

MOZ001>005-011-270300-
ATCHISON MO-GENTRY MO-HARRISON MO-HOLT MO-NODAWAY MO-WORTH MO-
407 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 788...IN
EFFECT UNTIL 1000 PM CDT THURSDAY EVENING.

THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND
ROCKPORT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

NRR

The radar

The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Atchison

When
August 26, 8:10 PM CST
Where
Atchison County, 5 mi E of Fairfax
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -95.300

Hail, Atchison

When
August 26, 8:10 PM CST
Where
Atchison County, 5 mi N of Fairfax
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -95.400

Hail, Atchison

When
August 26, 8:14 PM CST
Where
Atchison County, 5 mi E of Fairfax
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -95.300

Hail, Nodaway

When
August 26, 8:33 PM CST
Where
Nodaway County, 4 mi W of Burlington Jct
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -95.150

Thunderstorm Wind, Atchison

When
August 26, 9:00 PM CST
Where
Atchison County, Tarkio
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -95.383

Trees and power lines knocked down in Tarkio.

Tornado, Nodaway

When
August 26, 9:09 PM CST to 9:10 PM CST
Where
Nodaway County, Quitman
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -95.083

Brief tornado touchdown with no damage or injuries.

Thunderstorm Wind, Nodaway

When
August 26, 9:32 PM CST
Where
Nodaway County, Pickering
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -94.833

Power lines down.

Thunderstorm Wind, Harrison

When
August 26, 10:10 PM CST
Where
Harrison County, 2 mi NE of Eagleville
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -93.950

Tree down blocking Highway 69.

Hail, Worth

When
August 26, 10:20 PM CST
Where
Worth County, Grant City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.417

Tornado, Worth

When
August 26, 10:20 PM CST to 10:22 PM CST
Where
Worth County, 6 mi W of Worth
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
40.400, -94.567

Brief tornado touchdown in open field. No damage or injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420414, 5420415, 5420416, 5420419, 5420417, 5420420, 5420421, 5420418, 5420422, 5420423.